The opioid epidemic has spawned some improbable activity, such as people abusing diarrhea medicine. The FDA is cracking down on the over-the-counter pill loperamide. This drug, sold as Imodium A-D, has some opioid activity. That is why some people have been abusing it.
Is Loperamide a Dangerous Drug?
The agency says the drug is safe when used according to the instructions on the label. But if people swallow too many pills, the result could be irregular heart rhythms that could result in death. Between 2010 and 2016, at least 15 individuals nationwide died from loperamide overdose. In North Carolina alone, loperamide abuse caused or contributed to 19 deaths between 2012 and 2016 (Bishop-Freeman et al, Journal of Analytical Toxicology, Sep. 20, 2016).
How Can You Keep People from Abusing Diarrhea Medicine?
The FDA is not advocating that the drug be taken off the market. Instead, it has asked manufacturers to limit the number of doses sold in a standard package. Under the new guidelines, OTC dosage packs will be limited to 8 pills, enough to help control diarrhea for two days. If the diarrhea lasts for more than two days, the person should seek medical attention for it. The maker of Imodium A-D, Johnson & Johnson, has reportedly signaled its willingness to cooperate with the agency.
The FDA has also requested unit-dose packaging, in which each pill is encased in a plastic blister pack and must be individually unpeeled. Online drug distributors are also being asked to limit the amount of loperamide sold to a single individual at one time.
Side Effects of Loperamide:
When taken at normal doses, loperamide may cause drowsiness, dizziness, dry mouth and, of course, constipation. Those who are abusing diarrhea medicine are at risk for serious irregular heart rhythms and breathing difficulties. Interactions with other common drugs may make high-dose loperamide even more dangerous.